James Cameron's Avatar is a rare visual treat but the 3D movie has had some unexpected side effects, including eye ache, dizziness, and even vomiting, among a small group of audiences.
According to Chinese media, a middle-aged lady who watched the movie, went to hospital afterwards, feeling so dizzy she could hardly stand. Another viewer said in an Internet posting he felt acute eye ache and had blurred vision after watching the film. Doctors found he had acute glaucoma.
Wang Wei, a senior doctor in the opthalmic department at the China-Japan Friendship Hospital, says people can rest assured, watching a 3D movie is not dangerous.
"Only 3-5 percent of the population are vulnerable to glaucoma," he says. "For other people, they might just experience eye fatigue."
3D movies try to create a 3D feeling with two overlapping 2D images, quite different from the natural way eyes perceive 3D.
"Therefore people need to constantly adjust their eye structure, but also need to make a mental effort to put the two images together and treat it as real 3D," Wang explains.
Meanwhile, the eyes are more likely to get tired because the two parts of the 3D glasses allow only half of the ordinary amount of light into the eyes.
"The feeling of eye fatigue is almost the same as that of glaucoma: headache, an eye swelling, nausea, and even vomiting," Wang says. "But most people will get better after an hour or two in the case of ordinary eye fatigue. If the symptoms are prolonged, one needs to see a doctor."
The worst situation for glaucoma patients who go without proper treatment is loss of sight.
Wang describes the group of people most vulnerable to glaucoma as those who are over 40 years old, with a family history of glaucoma. He recommends these people take medicine before watching 3D Avatar, or watch the 2D version instead.
（中国日报网英语点津 Helen 编辑）
Todd Balazovic is a reporter for the Metro Section of China Daily. Born in Mineapolis Minnesota in the US, he graduated from Central Michigan University and has worked for the China daily for one year.